Many Russians have begun drinking large quantities of multivitamins to prevent coronavirus and seasonal infections, but hypervitaminosis can lead to unpleasant consequences. Allergist-immunologist Alexei Bessmertny told about common mistakes in taking substances beneficial to the body in an interview with Sputnik radio.
He assured that in a prosperous civilized country people who eat well cannot be deficient in vitamins. The only exceptions are “Yodomarin” for residents of some regions and vitamin D for children under three years old. According to the nutritionist, for several years now it has been considered that multivitamins are more dangerous to health than beneficial.
So, with the abuse of vitamin complexes, a state of hypervitaminosis can occur. Especially dangerous is vitamin D or A hypervitaminosis. Recognizing an acute disorder is quite difficult because of its vague symptoms, Bessmertny emphasized.
“This is nausea, lethargy, fatigue, a decrease in the volume of urine, including, with hypervitaminosis D – vomiting, that is, all the signs of intoxication. It is rather difficult to achieve such intoxication, ”he explained. However, people who drink handfuls of vitamins run the risk of ending up in the poison control unit, the doctor warned.
In addition, Bessmertny noted that many multivitamins are registered as dietary supplements, and not as medicines. “But two quarters of toxic liver damage, according to statistics, can be associated with the use of dietary supplements, which are not really certified,” the nutritionist explained.
He added that a small deficiency or, on the contrary, an overabundance of vitamins globally does not affect the immune system, but does affect overall health.
Earlier, the Russians talked about the negative consequences of self-medication for coronavirus. Neglect of medical attention has led infected citizens to a number of negative consequences, in particular, rashes, nausea, gastritis, kidney problems, dizziness and high blood pressure. The patients tried to independently cure COVID-19 with antibiotics, vitamin D and hormonal drugs.